Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 84, NWS Kansas City, MO

May 21, 2000Grundy County, Mercer County, Sullivan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 21, 2000, 3:45 PM CDT for Grundy County, Mercer County, Sullivan County, Missouri. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2000, 3:45 PM CDT (20:45 UTC)
Expired
May 21, 2000, 4:30 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Grundy County, MO, Mercer County, MO, Sullivan County, MO

What was reported inside it

TimeReportWhereRemark
May 21, 3:55 PM CDTHail 0.88Princeton, MO
May 21, 4:00 PM CDTHail 0.75Trenton, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 212046
SVRMCI
MOC079-129-211-212130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GRUNDY COUNTY IN NORTH CENTRAL MISSOURI
  SOUTHEASTERN MERCER COUNTY IN NORTH CENTRAL MISSOURI
  WESTERN SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 430 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF HARRIS...OR ABOUT 16 MILES
  NORTHEAST OF TRENTON...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OSGOOD AT 355 PM CDT
  GALT AT 400 PM CDT
  HUMPHREYS AT 405 PM CDT
  BROWNING AT 420 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.


BODNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:21 PM CDT, 24 minutes earlier.

Area forecast discussion, May 21, 3:21 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 PM CDT SUN MAY 21 2000

LITTLE TIME TO CHAT THIS PM WITH SVR WX IN FCST AREA...

WND SHFT LN MVG THRU ENVIRONMENT WITH STEEP LAPSE RATE. CNVTV TEMPS
REACHED OVR WRN CWA AND LARGE HAIL HAS DVLPED INLN OF TSTMS. CARRIED
EVNG POPS MOST OF CWA THEN CLR TO PTLY CLDY OVERNITE.

BIG HEAT UP FOR MON/TUE STILLS LKS GOOD FOLLOWED BY FROPO ERLY WED.
STAYED CLOS"E TO GUIDANCE/CRNT FCST TEMPS THRU WED THEN TRENDED
DOWNWARD LATER IN WEEK. MODELS UP FOR GRABS IN XTND PRD SOLN NONE
THE LESS TROF PSN OVR CNTL U.S. LIKELY SO INSERTED CHC PCPN FRI/SAT.

.EAX...NONE.

BODNER

In the hours before

Special weather statement, May 21, 1:00 PM CDT, 2 hours 45 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN MAY 21 2000

FORECAST: WIDELY SCATTERED SHOWERS...WITH POSSIBLY A FEW
THUNDERSTORMS...ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THIS
AFTERNOON. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE.

DISCUSSION: THE COMBINATION OF DAYTIME HEATING...AND A FRONTAL
BOUNDARY DRAPED ACROSS NORTHWEST MISSOURI AND EASTERN KANSAS...WILL
ALLOW FOR WIDELY SCATTERED SHOWERS...ALONG A WITH A FEW
THUNDERSTORMS...TO DEVELOP THIS AFTERNOON. THE FRONT SHOULD
PUSH ACROSS THE REMAINDER OF THE OUTLOOK AREA LATER
TONIGHT...BRINGING AN END TO THE CHANCE FOR PRECIPITATION.

MJM
Local storm report, May 21, 3:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
324 PM CDT SUN MAY 21 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    OVERLAND PARK             KS   2.75 INCH HAIL
05/21/00   JOHNSON                        REPORTED BY OVERLAND
                                          PARK POLICE.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:05 PM CDTSevere Thunderstorm WarningEAXJackson40 min
May 21, 3:23 PM CDTSevere Thunderstorm WarningEAXCass52 min
May 21, 4:02 PM CDTSevere Thunderstorm WarningEAXCass43 min
May 21, 4:08 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Ray52 min
May 21, 4:22 PM CDTSevere Thunderstorm WarningEAXBates53 min
May 21, 4:32 PM CDTSevere Thunderstorm WarningEAXGrundy, Livingston58 min
May 21, 4:48 PM CDTSevere Thunderstorm WarningEAXCass12 min
May 21, 5:01 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray59 min
May 21, 5:06 PM CDTSevere Thunderstorm WarningEAXBates54 min
May 21, 5:33 PM CDTSevere Thunderstorm WarningEAXGrundy, Livingston57 min
May 21, 5:54 PM CDTTornado WarningEAXLafayette51 min
May 21, 6:00 PM CDTSevere Thunderstorm WarningEAXBates15 min
May 21, 6:33 PM CDTSevere Thunderstorm WarningEAXJohnson57 min
May 21, 6:45 PM CDTSevere Thunderstorm WarningEAXLafayette30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.